Iowa, 2011Damaging Winds in Iowa, September 2, 2011
September 2, 2011 · NWS ARX · 2 events in 2 counties and zones
Severe thunderstorms produced damaging winds in the late evening hours of September 2nd across parts of northeast Iowa. Law enforcement reported power outages and several trees down which blocked some streets in Oelwein (Fayette County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced damaging winds in the late evening hours of September 2nd across parts of northeast Iowa. Law enforcement reported power outages and several trees down which blocked some streets in Oelwein (Fayette County). A trained spotter in Strawberry Point (Clayton County) estimated a wind gust of 60 miles per hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 2, 7:28 PM CST, 3 hours 48 minutes earlier.
Area forecast discussion, Sep 2, 7:28 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
828 PM CDT FRI SEP 2 2011
.UPDATE...
THE NEAR TERM FOCUS CONTINUES TO BE ON THE PRECIPITATION CHANCES
OVERNIGHT GOING INTO THE EARLY MORNING HOURS SATURDAY AND WHETHER
THERE WILL BE ANY SEVERE WEATHER WITH IT.
A MID LEVEL SHORTWAVE TROUGH CURRENTLY RESIDES ACROSS EASTERN
NEBRASKA AND FAR NORTHWESTERN IOWA WHICH HAS LED TO A MORE
WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS. THIS SHORTWAVE WILL
PROPAGATE EASTWARD OVERNIGHT WITH MOISTURE ADVECTION INCREASING
BETWEEN 850-700MB. THE MAIN SURFACE COLD FRONT STILL IS LAGGING
BEHIND A BIT WITH IT EXTENDING FROM NORTH OF GREEN BAY AND RUNNING
SOUTHWEST TO NORTH OF ROCHESTER. ANY PRECIPITATION THAT FALLS
TONIGHT IS EXPECTED TO REMAIN SOUTH OF THIS BOUNDARY...WHICH COULD
ACTUALLY PUSH BACK TO THE NORTH A BIT AS THE LOW LEVEL FLOW
INCREASES FROM THE SOUTH.
WITH THE MEAN LOW TO MID LEVEL FLOW FROM THE SOUTHWEST TO THE
NORTHEAST AND THE MAIN INSTABILITY GRADIENT RUNNING FROM OMAHA
INTO NORTHEAST IOWA AND FAR SOUTHWESTERN WISCONSIN...WOULD EXPECT
THAT PRECIPITATION SHOULD BLOSSOM AND SHIFT NORTHEASTWARD INTO
THE REGION FROM IOWA...MAINLY AFTER MIDNIGHT. THUS...HAVE TRENDED
A BIT LIGHTER ON THE CHANCES FOR PRECIPITATION THIS EVENING AND
BUMPED THEM UP ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN AFTER
6Z.
WHILE CHANCES FOR SHOWERS AND STORMS LOOK FAIRLY GOOD...THE SEVERE
THREAT APPEARS TO BE DWINDLING AT THIS POINT. THE GREATEST THREAT
WOULD BE IF ANY OF THE ONGOING CONVECTION NEAR OMAHA CAN DEVELOP A
COLD POOL AND RUN NORTHEASTWARD AND CLIP THE SOUTHERN PORTIONS OF
OUR FORECAST AREA. THIS SCENARIO DOES NOT LOOK THAT FAVORABLE
THOUGH AS THE PAST FEW RUNS OF THE RUC KEEP THE NOSE OF THE LOW
LEVEL JET DOWN ACROSS FAR SOUTHERN IOWA. 0-6KM SHEAR IS BETTER THE
FURTHER NORTH YOU GO...BUT MOST OF THAT SHEAR IS CONFINED TO THE
LOWEST 3KM. FURTHER SOUTH TOWARD THE WARM SECTOR...THE 00Z DVN
SOUNDING SHOWS A FAIRLY DECENT DRY LAYER AROUND 830MB WHICH WOULD
BE CONDUCIVE FOR STRONG DOWNBURSTS. THUS...CURRENT THINKING IS
THAT THE BEST CHANCES FOR ANY SEVERE WEATHER...IF AT ALL...WILL
BE DOWN ACROSS SOUTHERN IOWA WITH STRAIGHT LINE WINDS THE MAIN
HAZARD DOWN THERE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
UPDATE...HALBACH
Hazardous weather outlook, Sep 2, 7:52 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
852 PM CDT FRI SEP 2 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-031200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
852 PM CDT FRI SEP 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...OVERNIGHT
THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT...MAINLY
AFTER MIDNIGHT...ACROSS MUCH OF THE AREA. THE MAIN FOCUS FOR SEVERE
WEATHER IS WITH A CLUSTER OF STORMS THAT HAVE DEVELOPED NEAR OMAHA
AND ARE EXPECTED TO TRACK EAST ACROSS SOUTHERN IOWA. AT THIS
POINT...IT APPEARS AS THOUGH THEY WILL GO SOUTH OF THE REGION.
BUT IF THEY DO END UP CLIPPING PORTIONS OF NORTHEAST IOWA AND FAR
SOUTHWEST WISCONSIN...DAMAGING WINDS WILL BE THE MAIN SEVERE THREAT
FROM THESE STORMS ALONG WITH BRIEF TORRENTIAL DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT WILL PROVIDE THE FOCUS FOR MORE THUNDERSTORMS ON
SATURDAY. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH
THE HIGHER RISK OVER SOUTHERN WISCONSIN AND NORTHEAST IOWA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT...BUT MAY BE NEEDED
ON SATURDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
04/HALBACH
In the hours before
Special weather statement, Sep 2, 10:47 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1147 PM CDT FRI SEP 2 2011
IAZ029-030545-
FAYETTE-
1147 PM CDT FRI SEP 2 2011
...SEVERE THUNDERSTORMS APPROACHING FAYETTE COUNTY...
AT 1142 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES
SOUTHWEST OF OELWEIN...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 60 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS
THUNDERSTORM. SEVERE WEATHER HAS BEEN REPORTED WITH THIS STORM.
WARNINGS MAY BE NEEDED AS THIS STORM GETS CLOSER
THE STORM WILL BE NEAR...
OELWEIN...9 MILES SOUTHEAST OF WESTGATE AROUND 1230 AM...
7 MILES SOUTHEAST OF MAYNARD AROUND 1240 AM...
COUNTY ROAD W 45 AND 187 AROUND 1250 AM...
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.
HALBACH
Thunderstorm Wind, Fayette
- When
- September 2, 11:16 PM CST
- Where
- Fayette County, 0.62 mi W of Oelwein
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 42.678, -91.912
The roof was blown off of a grain elevator. Numerous trees were also blown down, some of which blocked city streets.
Thunderstorm Wind, Clayton
- When
- September 2, 11:52 PM CST
- Where
- Clayton County, 0.51 mi W of Strawberry Pt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.680, -91.540
An estimated wind gust of 60 miles per hour occurred in Strawberry Point.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Iowa, September 2, 2011$50 million · 61 kt wind · 14 events
- Damaging Winds in Wisconsin, September 2, 2011$5.9 million · 70 kt wind · 24 events
- Wildfire in Texas, September 2 to 21, 2011$5.4 million · 22 events
- Wildfire in Texas, September 2 to 13, 20111 injured · $6.0 million · 1 event
- Storm Surge in Louisiana, September 2 to 6, 2011$2.0 million · 14 events
- Damaging Winds and Lightning Strike in Iowa, September 2 to 3, 2011$1.4 million · 72 kt wind · 20 events
- Wildfire in Idaho, September 2 to 3, 2011$3.5 million · 1 event
- Flash Flood and Hail in North Carolina, September 2, 2011$370,000 · 1 in hail · 33 events
- Tropical Storm in Louisiana, September 2 to 5, 2011$315,000 · 33 events
- Damaging Winds and Lightning Strike in Wisconsin, September 2, 2011$358,000 · 61 kt wind · 23 events
- Wildfire in California, September 2 to 4, 20111 injured · $600,000 · 1 event
- Heavy Rain in Arizona, September 2, 20117 injured · $50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342020, 342023.